PDA

View Full Version : so many questions



adria420
01-02-2007, 02:29 PM
:?: IS there anyone out there that I can speak to?????? I am really frustrated with it all. What Holistic approach can I take? Am I slave to the pharmasuticals? What will happen If I stop taking the meds? Why do they have to ween me off the prednisone so slowly? why do I need blood thinners? Why cant I do this naturally? I dont want to go back to the hopital.. I am afraid of it all..Why do they instill fear in our own bodies? If we were normal once why cant that be achieved again?

pooie95
01-03-2007, 12:53 PM
Adria,
Know that you are not alone. There are many people here who have had this disease for a long time. I was just diagnosed in Feb. I was also scared, and had the same questions you have. Why would I one day just seem to wake up with this disease? As I reflect back, I can see some small symptoms I have been having for a few years, but I attributed to other things. In Feb I had a major flare (put me in the hospital for a few days) in which the docs figured things out (lupus). I know people do go into remission, so hopefully yours will as well. I haven't tried the holistic approach. I know that prednisone and Plaquenil (Hydroxychloroquine) do seem to work for me. I would suggest:
1. Work closely with your docs. Find one you like and who has experience treating people with lupus. Keep your appointments. Work with them.
2. Take your meds. Al least until you are stable and get to know the symptoms of a flare.
3. Avoid sun exposure. Cover up when in the sun.
4. If you are able, find a stress reducing activity. Yoga, meditation, reading, relaxing music, walking, hiking, Acupuncture, get involved in your faith, stretching.

There are a lot of very smart and compassionate people here. Post any questions you may have and I'm sure someone will get back to you.

MARYCAIN
01-03-2007, 04:46 PM
Adria, I know things are frightening right now, but you've already taken a big step by coming here to reach out for help. You CAN get a handle on this disease and you don't have to do it by yourself. You have a disease - it doesn't have to have you.

Although there are a lot of holistic approachs to lupus, most of us use them as a complement to the conventional treatments, not a replacement. Most holistic therapies take time to work - this is okay for someone who has mild lupus, but for someone with severe lupus or organ-threatening involvement, the holistic therapies may take too long to work, allowing the lupus to cause permanent organ damage. I have fairly severe lupus with kidney and nervous system involvement and holistic therapies are just not enough to control the disease, although I use them a lot to help the symptoms and minimize the side effects of the cutoxan and other drugs. It is possible to find a balance between conventional medicine and alterative medicine and use the best of both - the trick is doing your research and asking lots of questions. In the end, you are the one who has to live with the consequences, so don't be afraid to assert yourself with your doctors - ask about risks and benefits of any treatment, and make sure you understand why a particular treatment is needed. Any treatments have risks, and even "natural" remedies like herbs aren't completely free from side effects. So you just have to learn as much as you can about the different treatments available, so you can work with your doctor to figure out what treatments are right for you.

If you have lupus, it can sometimes cause your blood to be what the doctors describe as "hypercoagulable", meaning that it clots too easily. Some people with lupus also have antiphospholipid antibodies, which also make you more susceptible to developing blood clots. So either of these conditions may be why you need to take blood thinners. But you need to ask your doctor exactly why you are taking them, how long you will need to be on them, and if there is any alternative to blood thinners, because your doctor is the only one who can really answer those questions for who.

As for prednisone, the reason why you have to wean off it so slowly is because prednisone and other steroids are man-made versions of a hormone your body produces naturally. But when you take the synthetic hormones, the glands that produce the natural hormone start to depend on the outside source, and stop producing their own hormones. So your body becomes dependent on the outside source of these essential hormones. You have to decrease your dependence on these outside hormones slowly, so your own body has time to start making its own supply again. That's why you have to taper off prednisone instead of just stopping it. I know it's frustrating but it is important to do it this way.

Hope this helps a little!